Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The lifting problem for affine structures in nilpotent Lie groups

Author: Nguiffo B. Boyom
Journal: Trans. Amer. Math. Soc. 313 (1989), 347-379
MSC: Primary 53C30
MathSciNet review: 935938
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Affine manifolds occur in several situations in pure and applied mathematics, (e.g. leaves of Lagrangian foliations, completely integrable Hamiltonian systems, linear representations of virtually polycyclic groups, geometric quantization and so on). This work is devoted to left invariant affinely flat structures in Lie groups. We are mainly concerned with the following situation. Let $ G$ and $ {G_0}$ be nilpotent Lie groups of dimension $ n + 1$ and $ n$ , respectively and let $ h:G \to {G_0}$ be a continuous homomorphism from $ G$ onto $ {G_0}$ . Given a left invariant affinely flat structure $ ({G_0},{\nabla _0})$ the lifting problem is to discover whether $ G$ has a left invariant affinely flat structure $ (G,\nabla)$ such that $ h$ becomes an affine morphism. In the present work we answer positively when $ ({G_0},{\nabla _0})$ is "normal". Therefore the existence problem for a left invariant complete affinely flat structure in nilpotent Lie groups is solved by applying the following subsequent results. Let $ \mathfrak{A}f({G_0})$ be the set of left invariant affinely flat structures in the nilpotent Lie group $ {G_0},({1^ \circ })\;\mathfrak{A}f({G_0}) \ne \emptyset $ implies the existence of normal structure $ ({G_0},{\nabla _0}) \in \mathfrak{A}f({G_0});({2^ \circ })\;h:G \to {G_0}$ being as above every normal structure $ ({G_0},{\nabla _0})$ has a normal lifted in $ \mathfrak{A}f(G)$.

References [Enhancements On Off] (What's this?)

  • [1] L Auslander, Simply transitive groups of affine motions, Amer. J. Math. 99 (1977), 819-826. MR 0447470 (56:5782)
  • [2] N. Bourbaki, Groups et algèbres de Lie, Chapters 7-8.
  • [3] G. Hochschild and J. P. Serre, Cohomology of Lie algebras, Ann. of Math. 57 (1953), 591-603. MR 0054581 (14:943c)
  • [4] J. L. Koszul, Domaine de Vinberg et de Piatetsky Šapiro, Cours Univ. Genève 1966-67.
  • [5] -, Homologie et cohomologie des algèbres de Lie, Bull. Soc. Math. France 48 (1950), 65-127. MR 0036511 (12:120g)
  • [6] J. Milnor, Fundamental group of complete affinely flat manifold, Adv. in Math. 25 (1977), 178-187. MR 0454886 (56:13130)
  • [7] Nguiffo Boyom, Algèbres symetriques à gauche et algèbres de Lie réductives , Thèse $ {3^e}$ cycle, Grenoble, 1965.
  • [8] -, Affine embeddings of real Lie groups, Proc. London Math. Soc. 26 (1977), 21-39. MR 0470973 (57:10716)
  • [9] -, Structures affines des groupes de Lie nilpotents, (Preprint, Montpellier, 1983).
  • [10] J. Scheunemann, Affine structures on three step nilpotent Lie group, Proc. Amer. Math. Soc. 46 (1974), 451-454. MR 0412344 (54:470)
  • [11] Séminaire Sophus Lie, Ecole Normale Supérieure, Paris, 1954-1955.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 53C30

Retrieve articles in all journals with MSC: 53C30

Additional Information

Keywords: Affine structure, Koszul-Vinberg structure, truncated Lie algebra, truncated affine structure
Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society